Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 70, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 9, 2008, 10:43 PM EDT for Rockingham County, Stokes County, North Carolina. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2008, 10:43 PM EDT (02:43 UTC)
- Expired
- May 9, 2008, 11:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Rockingham County, NC, Stokes County, NC
The radar
The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 10:52 PM EDT | HAIL 0.75 | Mayodan, NC | COVERING THE GROUND |
| May 9, 10:55 PM EDT | HAIL 0.75 | 2 E Intelligence, NC | |
| May 9, 11:00 PM EDT | HAIL 1 | 4 Sse Madison, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 530 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 100243
SVRRNK
NCC157-169-100345-
/O.NEW.KRNK.SV.W.0070.080510T0243Z-080510T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1043 PM EDT FRI MAY 9 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
* UNTIL 1145 PM EDT.
* AT 1038 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR AYERSVILLE...OR NEAR SANDY RIDGE...AND
MOVING SOUTHEAST AT 47 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAYODAN...
INTELLIGENCE...
BETHANY...
WENTWORTH...
AND REIDSVILLE.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3640 7952 3623 7953 3623 7955 3623 7978
3624 7979 3624 7984 3645 8018 3655 8001
TIME...MOT...LOC 0243Z 299DEG 40KT 3644 7999
$$
AMS3 follow-up statements
000
WWUS51 KRNK 100258
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 PM EDT FRI MAY 9 2008
NCC157-100345-
/O.CON.KRNK.SV.W.0070.000000T0000Z-080510T0345Z/
ROCKINGHAM NC-
1057 PM EDT FRI MAY 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR ROCKINGHAM COUNTY...
AT 1055 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR
INTELLIGENCE...OR NEAR MADISON...MOVING SOUTHEAST AT 36 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BETHANY...WENTWORTH...HARRISONS CROSSROADS...MONROETON...REIDSVILLE
AND LAWSONVILLE.
HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED IN MAYODAN WITH THIS
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION
TO PROTECT LIFE AND PROPERTY.
LAT...LON 3640 7952 3639 7953 3637 7952 3623 7953
3624 7984 3636 8002 3650 7987
TIME...MOT...LOC 0257Z 298DEG 32KT 3636 7987
$$
AMS000
WWUS51 KRNK 100311
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1111 PM EDT FRI MAY 9 2008
NCC157-100345-
/O.CON.KRNK.SV.W.0070.000000T0000Z-080510T0345Z/
ROCKINGHAM NC-
1111 PM EDT FRI MAY 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR SOUTHEASTERN ROCKINGHAM COUNTY...
AT 1108 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS
LOCATED NEAR MONROETON...OR NEAR REIDSVILLE...MOVING SOUTHEAST AT 43
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LAWSONVILLE.
HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED IN MAYODAN WITH THIS
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION
TO PROTECT LIFE AND PROPERTY.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3640 7952 3639 7953 3636 7952 3623 7953
3624 7984 3628 7990 3644 7967
TIME...MOT...LOC 0311Z 296DEG 37KT 3630 7970
$$
RCS000
WWUS51 KRNK 100332
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1131 PM EDT FRI MAY 9 2008
NCC157-100341-
/O.CAN.KRNK.SV.W.0070.000000T0000Z-080510T0345Z/
ROCKINGHAM NC-
1131 PM EDT FRI MAY 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROCKINGHAM COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE
COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
HAIL UP TO 1.75 INCHES IN DIAMETER OR GOLF BALL SIZE HAS BEEN
REPORTED IN MAYODAN WITH THIS STORM.
LAT...LON 3640 7952 3639 7953 3636 7952 3623 7953
3624 7984 3628 7990 3644 7967
TIME...MOT...LOC 0331Z 296DEG 37KT 3621 7947
$$
RCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:42 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, May 9, 7:42 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 742 PM EDT FRI MAY 9 2008 .SYNOPSIS... A COLD FRONT HAS MOVED THROUGH THE FORECAST AREA. AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA TONIGHT. ANOTHER STRONG AREA OF LOW PRESSURE WILL TRACK ACROSS THE REGION SUNDAY. && .NEAR TERM /UNTIL 9 PM THIS EVENING/... HAVE EXPANDED CHANCE OF RAIN INTO THE EASTERN COUNTY WARNING AREA BASED ON THE LATEST RADAR TRENDS. NO OTHER CHANGES AT THIS TIME. && .SHORT TERM /9 PM THIS EVENING THROUGH MONDAY NIGHT/... SKIES MANAGED TO CLEAR SOMEWHAT TODAY...MORE SO OVER THE SOUTHERN CWA THAN IN THE NORTH. CURRENTLY MONITORING AN UPPER LEVEL DISTURBANCE COMING ACROSS THE OHIO VALLEY...WATER VAPOR IMAGERY CAPTURES IT PRETTY WELL. THIS FEATURE WILL PROVIDE AN OPPORTUNITY FOR SHOWERS AND A FEW THUNDERSTORMS DURING THE OVERNIGHT...BUT SHOULD CLEAR THE AREA SATURDAY MORNING. IN ADDITION TO THE THREAT OF SHOWERS...THE MOIST GROUND WILL PROMOTE SOME LATE NIGHT FOG AND STRATUS...ESP AREAS THAT DID NOT HAVE A CHANCE TO MIX OUT VERY WELL FRIDAY. CLOUDS...FOG AND SHOWERS SHOULD DEPART FOR A FAIR SATURDAY AFTERNOON. BREAKS IN THE CLOUD COVER MAY BE SLOW TO DEVELOP (SIMILAR TO FRIDAY)...BUT AT LEAST THERE SHOULD NOT BE ANY PCPN. TEMPS WILL BE THE WARMEST IN THE SRN CWA...COOLEST IN THE NORTH WHERE CLOUDS WILL BE SLOWER TO DEPART. WITH SHRT RNG MODELS DEPICTING A STRONG WEDGE IN PLACE...DID LOWER MAX T SEVERAL DEGREES ON SUNDAY. THIS SHOULD SHIFT THE OPPORTUNITY FOR STRONGER STORMS EITHER OUT OF THE CWA...OR ALONG THE PIEDMONT WHERE WARM FRONT/STRNG LLVL SHEAR MAY STILL ARRIVE LATE DAY. HOWEVER...FOR NOW...SPC HAS SHIFTED SLIGHT RISK SOUTH OF OUR REGION. HVY RAIN MAY DEVELOP WITH WARM HUMID AIRMASS GETTING FORCED OVER COOL WEDGE. AS USUAL...ANY TSTORMS WHICH DEVELOP ALONG THE FRONT MAY ROB MOISTURE FLUX THIS FAR NORTH. DESPITE THIS...WITH BOTH NAM/GFS ON BOARD FOR HVY RAINFALL...A FLOOD WATCH IWILL NEED TO BE CONSIDERED ON FUTURE SHIFTS WITH THE HVY RAIN WHICH ALREADY FELL THURSDAY. ALSO...STRENGTHENING LOW PRESSURE WRAPPING UP OFF DELMARVA IS TAKING A FAVORABLE TRACK FOR GUSTY WINDS...ESPECIALLY ALONG THE HIGHEST SPOTS SUNDAY NIGHT/MONDAY MORNING. && .LONG TERM /TUESDAY THROUGH FRIDAY/... SEVERAL FACTORS ON THE H5 CHART WILL LEAD TO A POTENTIALLY ACTIVE END OF NEXT WEEK. THE CLOSED UPPER HIGH NORTH OF HUDSON BAY...WHICH BROKE OFF FROM PERSISTENT RIDGING ACROSS THE NORTH ATLANTIC...WILL HELP TO FORCE ENERGY BREAKING OFF FROM A STRONG GYRE SW OF ALASKA...INTO THE MIDWEST. CLOSER TO HOME...THE AREA OF LOW PRESSURE PASSING THROUGH THE MIDDLE ATLANTIC ON SUNDAY WILL STRENGTHEN OFF THE EAST COAST AND HEIGHTS WILL INCREASE BEHIND IT AND AHEAD OF A STRONGER CLOSED H5 LOW EVOLVING IN THE MIDWEST. THE BIG QUESTION IS...WILL THIS LOW DISPLACE THE OMEGA SIGNATURE MORE OFF THE EAST COAST /GFS/...OR WILL IT STALL WEST OF THE CWA AND DIG /ECMWF/ INTO THE GULF COAST STATES? IF THE ECMWF VERIFIES...THE END OF THE WEEK AND NEXT WEEKEND COULD VERY WET. DIDNT MAKE MANY CHANGES TO CURRENT FORECAST CONSIDERING THE ECMWF/GFS DIFFERENCES...BUT TRIED TO LEAN INTO THE ECMWF SOLUTION BASED UPON ITS RECENT PERFORMANCE. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... LOW CLOUDS WITH CONVECTION AND FOG WILL HINDER AVIATION OPERATIONS DURING THE PERIOD. MOUNTAIN OBSCURATIONS AND TURBULENCE ARE POSSIBLE ESPECIALLY IN THE WEST. PILOTS SHOULD CHECK AIRMETS AND SIGMETS. AN UPPER LEVEL DISTURBANCE WILL BRING SCATTERED SHOWERS TO THE AREA TONIGHT...BUT OF MORE CONCERN WILL BE THE MOIST GROUND AND BOUNDARY WHICH WILL PROMOTE THE FORMATION OF FOG AND STRATUS. AREAS OF LIFR/IFR FOG ARE POSSIBLE BETWEEN 08Z AND 14Z AT KLWB AND THE GREENBRIER VALLEY OF WEST VIRGINIA. CLOUDS WILL BE SLOW TO CLEAR SATURDAY...BUT WILL TRANSITION LOWER AGAIN FOR SATURDAY NIGHT AND SUNDAY AS ANOTHER SYSTEM APPROACHES FROM THE WEST. THE WEATHER PATTERN IS FAVORING THE PASSAGE OF MORE FRONTAL SYSTEMS FOR NEXT WEEK. THIS WILL RESULT IN FEWER VFR BREAKS WITH SHOWERS AND THUNDERSTORMS RESULTING IN AREAS OF MVFR/IFR CONDITIONS. THE MOIST GROUND WILL ALSO FAVOR AREAS OF LATE NIGHT FOG AND STRATUS. && .HYDROLOGY... THURSDAY NIGHT RAINFALL IN THE UPPER DAN BASIN RANGED FROM 2 TO 4 INCHES WITH ISOLATED 5 INCH+ AMOUNTS IN PARTS OF HENRY COUNTY. BASINWIDE AVERAGE RAINFALL ABOVE DANVILLE WAS IN THE 2.5 TO 3 INCH RANGE. RIVER FLOOD WARNINGS WERE ISSUED FRIDAY MORNING FOR THE DAN FROM DANVILLE TO SOUTH BOSTON. THE DAN ROSE ABOVE FLOOD STAGE EARLY FRIDAY AFTERNOON AND IS FORECAST TO CONTINUE ITS RAPID RISE AND CREST NEAR 22 FEET AFTER MIDNIGHT. THIS IS CONSIDERED MODERATE FLOOD STAGE AT DANVILLE...ALTHOUGH SERIOUS PROBLEMS DO NOT GENERALLY OCCUR BELOW 22 OR 23 FEET. THE DAN WILL CONTINUE TO RISE RAPIDLY DOWNSTREAM AT PACES AND SOUTH BOSTON...THOUGH NOT REACHING FLOOD STAGE UNTIL SATURDAY. NO SUBSTANTIAL RAINFALL IS FORECAST THROUGH SATURDAY WHICH MAKE RIVER FORECASTS LESS PROBLEMATIC. MEANWHILE THE ROANOKE RIVER BELOW SMITH MOUNTAIN LAKE AND DOWNSTREAM OF BROOKNEAL HAS RISEN SIGNIFICANTLY. THE RIVER IS EXPECTED TO REACH NEAR BANK FULL. MINOR FLOODING IS FORECAST AT RANDOLPH. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...AMS SHORT TERM...KM LONG TERM...KM AVIATION...KK/PM HYDROLOGY...
Hazardous weather outlook, May 9, 6:18 PM EDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 618 PM EDT FRI MAY 9 2008 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-045>047- WVZ042>045-101100- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS- MONROE-GREENBRIER- 618 PM EDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN AREA OF LOW PRESSURE DEVELOPING ALONG THE SOUTHEAST COAST...IN CONJUNCTION WITH AN OCCLUDED FRONT...MAY ALLOW HEAVY RAIN TO DEVELOP THROUGH MUCH OF SUNDAY AND INTO SUNDAY NIGHT. WATER PROBLEMS...ON STREAMS AND RIVERS...MAY DEVELOP CONSIDERING THE RAIN WHICH WAS RECEIVED ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044-058-059-101100- ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE- 618 PM EDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT HEAVY RAIN THAT FELL THURSDAY NIGHT HAS RESULTED IN SIGNIFICANT RISES ALONG THE DAN AND ROANOKE RIVERS. MODERATE RIVER FLOODING IS EXPECTED AT DANVILLE...PACES...AND SOUTH BOSTON ON THE DAN RIVER. MINOR FLOODING MAY OCCUR AT MADISON...WENTWORTH...AND NEAR EDEN. MINOR FLOODING IS EXPECTED AT RANDOLPH ON THE ROANOKE RIVER TONIGHT AND SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN AREA OF LOW PRESSURE DEVELOPING ALONG THE SOUTHEAST COAST...MAY ALLOW HEAVY RAIN TO DEVELOP THROUGH MUCH OF SUNDAY AND INTO SUNDAY NIGHT. WATER PROBLEMS...ON STREAMS AND RIVERS...MAY DEVELOP ONCE AGAIN CONSIDERING RAIN WHICH WAS RECEIVED ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 9, 7:39 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 739 PM EDT FRI MAY 9 2008 VAZ009-012-015-100045- GRAYSON VA-SMYTH VA-WYTHE VA- 739 PM EDT FRI MAY 9 2008 AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF SALTVILLE...OR ABOUT 3 MILES WEST OF QUARRY...MOVING EAST AT 24 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CHILHOWIE AT 750 PM EDT...BROADFORD AT 755 PM EDT...ADWOLF AT 805 PM EDT...MOUNT ROGERS SUMMIT AT 810 PM EDT...MARION AND HUNGRY MOTHER STATE PARK AT 815 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
Special weather statement, May 9, 8:59 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 859 PM EDT FRI MAY 9 2008 VAZ012-100200- WYTHE VA- 859 PM EDT FRI MAY 9 2008 AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF WYTHEVILLE...OR ABOUT 4 MILES NORTH OF CRIPPLE CREEK...MOVING EAST AT 31 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...COLEMAN STORE AND IVANHOE AT 905 PM EDT...MAX MEADOWS AT 915 PM EDT...AND GRAHAMS FORGE AT 920 PM EDT. EXPECT RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES DURING THE NEXT HOUR. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
Special weather statement, May 9, 9:36 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 936 PM EDT FRI MAY 9 2008 VAZ013-016-017-100230- FLOYD VA-PULASKI VA-CARROLL VA- 936 PM EDT FRI MAY 9 2008 ...STRONG THUNDERSTORM WITH HEAVY RAINS... AT 934 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF INDIAN VALLEY...OR ABOUT 4 MILES NORTH OF DUGSPUR...MOVING EAST AT 33 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...WILLIS...ALUM RIDGE AT 950 PM EDT...FLOYD AT 1005 PM EDT... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO AN INCH ARE EXPECTED WITH THIS STORM. PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS STORMS. 07
Special weather statement, May 9, 9:51 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 951 PM EDT FRI MAY 9 2008 VAZ007-010-012-100245- WYTHE VA-BLAND VA-TAZEWELL VA- 951 PM EDT FRI MAY 9 2008 ...STRONG THUNDERSTORM WITH HEAVY RAINS AND SMALL HAIL... AT 947 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF TAZEWELL...OR ABOUT 4 MILES EAST OF CLIFFIELD...MOVING EAST AT 33 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...TIPTOP AT 1000 PM EDT...GRATTON AT 1005 PM EDT...BURKES GARDEN AT 1010 PM EDT...CERES AT 1015 PM EDT...SUITER AT 1025 PM EDT... FAVONIA...BASTIAN AT 1030 PM EDT... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THIS STORM. PONDING OF WATER IS POSSIBLE IN LOW LYING AND POOR DRAINAGE AREAS. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. 07
Local storm report, May 9, 9:55 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 PM EDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL 3 SW JERICHO 36.25N 79.40W
05/09/2008 E0.75 INCH CASWELL NC PUBLIC
0233 AM HAIL 8 NNE VIRGILINA 36.66N 78.73W
05/09/2008 E0.75 INCH HALIFAX VA PUBLIC
0225 AM HAIL 5 ESE CLUSTER SPRINGS 36.59N 78.83W
05/09/2008 E0.75 INCH HALIFAX VA PUBLIC
HAIL COVERED THE GROUND
&&
RSTONEFISpecial weather statement, May 9, 9:56 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 956 PM EDT FRI MAY 9 2008 NCZ003>005-VAZ016-017-032-043-100300- ROCKINGHAM NC-STOKES NC-SURRY NC-PATRICK VA-FLOYD VA-CARROLL VA- HENRY VA- 956 PM EDT FRI MAY 9 2008 ...STRONG THUNDERSTORM WITH HEAVY RAINS AND SMALL HAIL... AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES EAST OF ARARAT...MOVING EAST AT 32 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...COLLINSTOWN...FRANCISCO AT 1010 PM EDT...STUART...BUFFALO RIDGE AT 1015 PM EDT...LAWSONVILLE... LAWSONVILLE AT 1020 PM EDT...CRITZ AT 1030 PM EDT...PENNS STORE... SANDY RIDGE AT 1035 PM EDT...SPENCER AT 1040 PM EDT... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THIS STORM. PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE AND LOW LYING AREAS. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. 07
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:47 PM EDT | Flood Watch | RNK | Caswell, Rockingham, Stokes | 25 hr |
| May 10, 3:54 PM EDT | High Wind Watch | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 25 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.